Podcast #135: Ventricular Tachycardia

7fa1a9cb-30c8-41ec-b7e2-ba46076665e9Run Time: 5 minutes

Author: Nicholas Hatch M.D.

Educational Pearls:

  • In a young patient with wide complex tachycardia, both ventricular tachycardia (VT) and supraventricular tachycardia (SVT) with aberrancy conduction are possible. Types of SVT with aberrancy include Wolf-Parkinson White Syndrome, an important mimic of VT.
  • Although there are medications effective for termination of VT, the most reliable and effective treatment is synchronized electrical cardioversion for patients in a regular rhythm. After administration of appropriate sedation and analgesia, a higher energy shock should be considered – we typically use 200J biphasic.
  • Medication options include procainamide, amiodarone, and lidocaine.
  • AV nodal blocking drugs such as adenosine are generally safe if inadvertently administered to patients in VT, but are very unlikely to terminate the rhythm. Although some types of VT may respond to calcium channel blockers (CCB), because of cases of cardiovascular collapse after administration of CCB in VT, these should be avoided.
  • Digoxin toxicity and hyperkalemia may cause a wide complex rhythm.

Link to Podcast: http://medicalminute.madewithopinion.com/ventricular-tachycardia/

References:  https://www.acls.net/acls-tachycardia-algorithm-stable.htm

https://medlineplus.gov/ency/article/000187.htm

Leave a Reply

Your email address will not be published. Required fields are marked *